Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 153, NWS Cleveland, OH

July 31, 1999Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 31, 1999, 8:41 PM EDT for Wayne County, Ohio. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1999, 8:41 PM EDT (00:41 UTC)
Expired
Jul 31, 1999, 9:15 PM EDT
In force
34 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Wayne County, OH

The radar

The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:55 PM EDTThunderstorm WindCountywide, OHMany trees and power lines downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 31, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 1999-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 1999-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:10 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 2:10 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
210 PM EDT SAT JUL 31 1999

LATEST 88D DATA SHOWG LINE OF TSRA CONTG TO TAKE SHAPE OVR NERN IN
AND SERN MI.  TIMING OF THIS LINE WL BE MAIN FCST CHALLENGE THIS
PACKAGE.  EXTRAPOLATION PUTS CONVECTION INTO WRN END OF CWA ABOUT
20Z AND TO KCLE BY 23Z.  VERY UNSTABLE ATMOSPHERE BUT WIND PROFILE
AGN UNIDIRECTIONAL SO APPRS MAIN THREAT FM WNDS.  WITH HI PWATS WL
ALSO HV TO WATCH FOR HVY RNS BUT APPRS LN WL CONT TO MAKE GD
PROGRESS.  BEST Q-VECTOR CONV OVR FA ARND 06Z SO REDVLPMNT BHND
INITIAL LN LIKELY AS SEEN ON KLOT 88D THIS AFT.  NGM APPRS TOO
AGGRESSIVE WITH FNT AND WL SIDE WITH SOMEWHAT SLOWER ETA SOL.  AT
FIRST..THOUGHT THERE MAY BE SUM LINGERING SHOWERS SUN AM NE ZNS BUT
FOR NOW WL KEEP THINGS DRY.  TEMPS BACK TO NR NORMAL SUN.  WL USE
FWC GUID AS LOW END OF FCST RANGES.  SHOULD BE SUM ON BOTH MON AND
TUE.  WL LET HEAT ADVISORY DROP AS EXPCT TO MEET CRITERIA ONLY FOR
AN HR OR TWO ERLY THIS EVE.

.CLE...NONE.

KUBINA

In the hours before

Special weather statement, Jul 31, 8:19 PM EDT, 22 minutes before
OHZ003-006-017-010125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
819 PM EDT SAT JUL 31 1999

THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST OHIO HAS BEEN CANCELLED.
THIS CANCELLATION INCLUDES THE CITIES OF TOLEDO...BOWLING GREEN AND
FINDLAY.

ADAMS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:08 PM EDTSevere Thunderstorm WarningCLEStark62 min
Jul 31, 9:12 PM EDTSevere Thunderstorm WarningCLEPortage48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.